Alert archive / South Dakota / Frost Advisories in 2023
Frost Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Oct 9, 2023, 3:04 PM CDT for 4 states. It took effect at Oct 10, 2023, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2023, 3:04 PM CDT (20:04 UTC)
- In effect from
- Oct 10, 2023, 1:00 AM CDT
- Expired
- Oct 10, 2023, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 40 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 15 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WWUS73 KFSD 092004 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 304 PM CDT Mon Oct 9 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-053>056-060>062-065>067-069>071-100415- /O.NEW.KFSD.FR.Y.0002.231010T0600Z-231010T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Yankton-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Woonsocket, Howard, Madison, Orland, Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 304 PM CDT Mon Oct 9 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 1 AM to 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
316 WWUS73 KFSD 100224 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 924 PM CDT Mon Oct 9 2023 SDZ052-058-059-101400- /O.EXA.KFSD.FR.Y.0002.231010T0600Z-231010T1400Z/ Jerauld-Aurora-Davison- Including the cities of Wessington Springs, Alpena, Plankinton, White Lake, Stickney, and Mitchell 924 PM CDT Mon Oct 9 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Jerauld, Aurora and Davison Counties. * WHEN...From 1 AM to 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-053>056-060>062-065>067-069>071-101400- /O.CON.KFSD.FR.Y.0002.231010T0600Z-231010T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Yankton-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Woonsocket, Howard, Madison, Orland, Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 924 PM CDT Mon Oct 9 2023 2 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 1 AM to 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
674 WWUS73 KFSD 101347 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 847 AM CDT Tue Oct 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-065>067-069>071-101500- /O.EXP.KFSD.FR.Y.0002.000000T0000Z-231010T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Hutchinson-Turner-Yankton-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 847 AM CDT Tue Oct 10 2023 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... We are beginning to warm up this morning and therefore the Frost Advisory will be allowed to expire as scheduled this morning. This is the final Frost/Freeze headline we will issue for this growing season. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 9, 12:26 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Oct 9, 12:26 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1226 PM CDT Mon Oct 9 2023 .DISCUSSION... Issued at 315 AM CDT Mon Oct 9 2023 KEY MESSAGES: 1. Seasonally cool temperatures continue today, with areas of frost likely overnight. 2. Temperatures moderate back into the upper 50s to mid 60s Tuesday and Wednesday. 3. Rain chances return to the forecast Wednesday afternoon through Friday night, in addition to seasonally cool temperatures. ----------------------------------------------------------------- Quiet conditions continue to prevail across the region, with latest observation showing light winds and temperatures in the mid 30s to low 40s. In regard to frost, think any development prior to daybreak would remain patchy in nature, especially as a narrow band of stratus continues to drift southwestward across the region. Similar to Sunday, look for north/northwesterly winds to prevail across our area as a pronounced upper level low continues to spin over the northeastern CONUS. As a result, expect afternoon highs to remain seasonally cool, despite having ample sunshine in place. Currently have temperatures ranging from the mid 50s to lower 60s, with the coolest values generally along and northeast of the Buffalo Ridge. Heading into the evening and overnight period, will see winds to turn a bit more easterly under mostly clear skies. While radiational cooling looks to be optimized during this time, latest hi-res guidance has come in a touch warmer, resulting in more widespread lows near or above freezing. Thus, while frost development will be likely, think the areal extent will not be as widespread as initially expected. For now, have opted to forgo any headlines for the time being after collaboration with neighbors - so continue to check back for future updates. Quiet weather continues Tuesday as weak upper level ridging briefly slides across the region. Winds throughout the day should remain primarily remain out of the southeast, allowing highs to range from the mid 50s across southwest Minnesota to the mid 60s along the MO River Valley. Unsettled weather returns Wednesday through Friday as an upper level low over the Pacific Northwest dives southeastward and takes aim at the region. Most guidance generally agrees that the aforementioned low will reside somewhere over the WY/ND/SD border near daybreak Wednesday then slowly push eastward across the north central Plains through Friday. That being said, still seeing some subtle differences concerning the exact track and timing of this feature. Latest deterministic GFS/CMC runs keep the center of the low along and south of I-90, whereas the ECMWF is a touch further norther and more centered directly overhead. Thus, still a bit too early to put to much confidence behind any one solution just yet as the track could still wobble a bit in the coming days. In regard to QPF, both ECMWF/GEFS ensembles suggest a 80-100% chance of seeing at least a tenth of an inch. However, when looking at the probability of seeing half an inch or more, the ECMWF ensemble would still suggest a 80- 100% chance, whereas the GEFS ensemble has a much wider range (50- 100%), with the highest probabilities generally over northeast Nebraska and northwest Iowa. So, in short, a decent amount of uncertainty still exist to speculate on the finer details just yet. Will continue to monitor trends in the meantime. Otherwise, look for unseasonably cool temperatures to continue during this time, as highs rise into the upper 40s to 50s and overnight lows fall into the upper 30s to 40s. Aside from a few lingering showers Saturday morning, should see dry conditions prevail this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT Mon Oct 9 2023 TAF VFR conditions are expected for this period. Some midlevel clouds over eastern SD and southwestern MN are expected to dissipate as the day continues. Winds will be light and northerly eventually becoming variable overnight. Wednesday morning winds become southeasterly. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SST AVIATION...AJP
Hazardous weather outlook, Oct 9, 3:42 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 342 AM CDT Mon Oct 9 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 342 AM CDT Mon Oct 9 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy frost may be possible this morning as temperatures fall into the 30s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread frost may be possible Tuesday morning as temperatures fall into the lower 30s. Rain chances increase by Thursday and continue into Friday. While some uncertainty still remains concerning the track of this strong fall system, there is the potential for localized heavy rainfall totals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in South Dakota, 2023Frost Advisories in Iowa, 2023Frost Advisories in Minnesota, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.